Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Aug 17, 2017, 4:14 PM EDT for Morgan County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2017, 4:14 PM EDT (20:14 UTC)
- Expired
- Aug 17, 2017, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Atlanta, GA
- Wind
- 40
County Morgan County, GA
The radar
The Robins AFB radar (KJGX), 92 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370
WWUS82 KFFC 172014
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
414 PM EDT THU AUG 17 2017
GAZ049-050-060-172100-
Morgan GA-Putnam GA-Greene GA-
414 PM EDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHWESTERN PUTNAM AND
SOUTHWESTERN GREENE COUNTIES UNTIL 500 PM EDT...
At 414 PM EDT...a strong thunderstorm was near Madison...moving east
at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Madison, Greensboro, Rutledge, Buckhead, Phoenix, Rock Eagle 4-H
Center, Parks Mill, Carey, Swords, Harmony, Godfrey and Greshamville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3338 8324 3346 8357 3349 8363 3366 8359
3365 8319
TIME...MOT...LOC 2014Z 279DEG 19KT 3356 8353
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:30 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 17, 3:30 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 330 PM EDT Thu Aug 17 2017 .SHORT TERM /Tonight through Friday Night/... Afternoon water vapor imagery reveals a fairly progressive pattern across the CONUS. A weak ridge across the far southern states is gradually becoming flattened by digging cyclonic flow across the northern US. Within the broader cyclonic flow...a vigorous shortwave was migrating northeast across the Upper Great Lakes...with a notable speed max digging into the Northern Plains from the Northern Rockies. At the sfc...a cold front was associated with the Great Lakes storm system and extends from northern WI S/SW into southern OK and northern TX. Rest of today and tonight: Despite weak forcing for descent under the upper level ridge...ample Gulf moisture from the persistent stagnant airmass has allowed for enough destabilization of the boundary layer to promote the development of scattered showers and thunderstorms. Expect this continue into the mid evening hours. Given the moist airmass...heavy rain will be the main concern...although gusty winds may also occur. Should see a break in activity into the overnight hours with loss of daytime heating...although a weak "cold" front will be approaching NW Georgia after midnight. Friday: Opted to go for a slower progression of the front due to the time of year and increasing displacement of the upper level dynamics. The front should be in the vicinity of far north Georgia between 06z-12z. A few showers and storms could be ongoing as the front enters the CWA. Despite lack of appreciable dynamics with the front...do think it will help enhance diurnal activity across north and central Georgia into the afternoon and through the evening. With mid level flow <20kts and mid level temps between -4 &-5C...think severe chances are slim...but could see a few strong updrafts with a wind...heavy rainfall...and lightning threat. Tropics continue to light up in the short term...with Potential Tropical Cyclone Nine becoming an actual Tropical Storm in the very near future /NHC showing 100% chance of formation in the next 48 hours/. Models also picking up on a weak upper level feature across eastern Cuba...which can be seen in upper level GOES-16 WV imagery very well...and pushing it into the Gulf by the end of the short term. Kovacik .LONG TERM /Saturday through Thursday/... No significant changes made to the extended forecast grids at with this cycle. Medium range model tends remain consistent with recent runs through the weekend and the upcoming work-week. Please see the previous Long Term Forecast Discussion below. 20 Previous LONG TERM Forecast Discussion /Friday Night through Wednesday/... A trough of low pressure will dig into the Great Lakes region to start the Long Term, pivoting through Nova Scotia by late Sunday. At the surface, a trailing front associated with the trough will start to move through the region, eventually stalling across central GA by Saturday afternoon. High pressure will build into the northern half of the region through the remainder of the weekend, before the front gradually lifts north Monday into Tuesday. Another trough and surface front will approach from the north by mid-week. Expect residual scattered showers and thunderstorms Friday evening well ahead of the surface front approaching from the northwest. The front will cross the northern portions of GA Saturday morning, eventually becoming stalled in central GA. This will be the catalyst for thunderstorm development during the afternoon and evening hours. With surface high pressure building in from the north, the front remains stationary through Sunday, perhaps shifting ever so slightly northward. This will once again be the axis by which we see better coverage for convection during the afternoon. The mid-level ridge starts to build back into the region by early Monday with the surface high slowly moving off the mid-Atlantic coast. So, while this isn't typically the set up for widespread convection, the stationary boundary will still be enough convergence to generate thunderstorms by Monday afternoon. This may wreak havoc for those wanting to witness the Solar Eclipse. As it stands, it looks like the better cloud and precipitation coverage will be along and south of I-20 as models are trying to place the front in this general vicinity. However, any little deviation in this surface feature or upper level pattern could mean different cloud and precipitation coverage. Based on the current model trends, the location that has the lowest probability of precipitation and cloud coverage is across the far northern tier of GA. The ridge aloft will quickly break down by Monday night/Tuesday morning as an upper trough dives down toward the Eastern CONUS. Impulses in the mid-levels will allow for better coverage of showers/thunderstorms Tuesday into Wednesday, especially across the north. Temperatures will be around normal through the period; albeit a bit above normal Sunday with less clouds. Temperatures during the eclipse (Monday) look to stay steady an hour before the maximum obscurity (between 1pm-2pm), then drop a couple degrees up to 30 minutes after max obscurity (3pm). Temperatures are expected to rebound quickly after the eclipse. The temperature drop will be less for those under cloud cover/precipitation. This drop in temperature should not impact the high temperature expected during the afternoon. 26 && .AVIATION... 18Z Update... Showers and storms beginning to pop in vicinity of most TAF sites at 18z. Expect this trend to continue into the early evening with a TEMPO covering this. Could see some lingering clouds continue overnight after the showers dissipate. A front will be approaching from the NW on Friday. Although expect most everyone to stay VFR...could see a FEW-SCT high-end MVFR cloud heights in the morning...much like this morning before lifting to between 030-040 by early afternoon. Front will likely allow for more storm coverage Friday afternoon. Introducing a PROB30 by 18z already for ATL. Winds will remain on the west side between 5-12kts...with gusts to about 20kts in/near convection. //ATL Confidence...18Z Update... High on all forecast elements. Kovacik && .PRELIMINARY POINT TEMPS/POPS... Athens 74 92 72 91 / 30 50 20 20 Atlanta 75 90 73 90 / 30 50 20 20 Blairsville 69 85 63 86 / 30 50 10 10 Cartersville 74 90 71 90 / 30 50 10 10 Columbus 77 93 75 93 / 20 50 30 30 Gainesville 74 91 71 89 / 30 50 10 10 Macon 76 94 75 92 / 30 50 30 30 Rome 74 90 69 92 / 30 50 10 10 Peachtree City 73 91 72 91 / 30 50 20 20 Vidalia 77 95 76 93 / 30 50 30 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Kovacik LONG TERM....20 AVIATION...Kovacik
Hazardous weather outlook, Aug 17, 11:45 AM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 1145 AM EDT Thu Aug 17 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-180730- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1145 AM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated to scattered thunderstorms are expected to develop this afternoon and continue through the evening hours. A few strong storms are possible. The primary hazards will be gusty winds up to 40 mph, frequent lightning and very heavy rainfall. With very moist soils across much of north and central Georgia, localized flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... There will be scattered thunderstorms Friday, especially during the afternoon and evening hours. Scattered thunderstorms are possible again Saturday and Sunday afternoon, mainly confined to central Georgia. More widespread coverage of thunderstorms are possible the first half of the work-week. A few storms could be strong with the main hazards being gusty winds, frequent lightning and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 17, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
414 PM EDT THU AUG 17 2017
GAZ049-050-060-172100-
Morgan GA-Putnam GA-Greene GA-
414 PM EDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHWESTERN PUTNAM AND
SOUTHWESTERN GREENE COUNTIES UNTIL 500 PM EDT...
At 414 PM EDT...a strong thunderstorm was near Madison...moving east
at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Madison, Greensboro, Rutledge, Buckhead, Phoenix, Rock Eagle 4-H
Center, Parks Mill, Carey, Swords, Harmony, Godfrey and Greshamville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3338 8324 3346 8357 3349 8363 3366 8359
3365 8319
TIME...MOT...LOC 2014Z 279DEG 19KT 3356 8353
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:48 PM EDT | Special Weather Statement | FFC | Barrow, Jackson | 27 min |
| Aug 16, 10:54 PM EDT | Special Weather Statement | FFC | Gwinnett | 36 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.